Affordable Access

Hypercoagulable state and thromboembolism following warfarin withdrawal in post-myocardial-infarction patients.

Authors
  • Grip, L
  • Blombäck, M
  • Schulman, S
Type
Published Article
Journal
European heart journal
Publication Date
Nov 01, 1991
Volume
12
Issue
11
Pages
1225–1233
Identifiers
PMID: 1782954
Source
Medline
License
Unknown

Abstract

Nine out of 47 (19%) patients on chronic anticoagulation with warfarin, as secondary prophylaxis after myocardial infarction, initially treated with streptokinase, had thromboembolic complications within 4 weeks after sudden (7/25) or gradual (2/22:NS) warfarin withdrawal. The biochemical effects of warfarin withdrawal were repeatedly studied in 20 of the patients during the first 14 days following drug cessation. During the first 4 days, the levels of coagulation factors VII and IX increased more rapidly than proteins C and S. Thus, a gap was created between the factors provoking and inhibiting the coagulation process. Furthermore, plasma concentrations of fibrinopeptide A (FPA) increased, reflecting activation of the coagulation system. These laboratory findings suggest that withdrawal of warfarin creates a transient hypercoagulable state, imposing a risk of thromboembolic events in patients given anticoagulant treatment as secondary prophylaxis following myocardial infarction.

Report this publication

Statistics

Seen <100 times